Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS Amarillo, TX

May 23, 2013Carson County, Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2013, 5:05 PM CDT for Carson County, Potter County, Randall County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2013, 5:05 PM CDT (22:05 UTC)
Expired
May 23, 2013, 6:00 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 3 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:17 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 23, 3:17 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT THU MAY 23 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY.

TONIGHT...
SEVERE THUNDERSTORMS COULD BE ONGOING ACROSS THE PANHANDLES AS WE
HEAD INTO THE TONIGHT PERIOD. THE STALLED FRONT DRAPED ACROSS THE
AREA ...AND A DRY LINE INTERSECTING THIS FRONT FROM THE SOUTH...WILL
CONTINUE TO SERVE AS THE MAIN FOCUSES FOR CONVECTION. THEREFORE THE
SOUTHEASTERN TEXAS PANHANDLE WILL HAVE THE GREATEST CHANCES FOR
SEVERE WEATHER. ELSEWHERE ACROSS THE PANHANDLES...ISOLATED SHOWERS
AND THUNDERSTORMS WILL STILL BE POSSIBLE. WITH SLOW STORM MOTIONS
AND PWAT VALUES AT LEAST IN THE 75TH PERCENTILE RANGE MOVING INTO
THE AREA...LOCALIZED FLASH FLOODING CAN BE EXPECTED.

FRIDAY AND SATURDAY...
THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER WILL BE DECREASING
OVER THE WEEKEND. AT THIS TIME...CONFIDENCE REMAINS LOW AS TO THE
EXACT PLACEMENT FOR PRECIPITATION...AS OUTFLOW BOUNDARIES FROM
TODAY/S CONVECTION WILL ALMOST CERTAINLY PLAY A ROLE IN THE COMING
DAYS. IN GENERAL...THE WESTERN PANHANDLES WILL BE FAVORED...WITH
1500-2500 J/KG OF MLCAPE MAINLY IN THE WEST. A TALL AND SKINNY CAPE
PROFILE AND SLOW STORM MOTIONS WILL FAVOR MORE OF A HEAVY RAIN
THREAT THAN LARGE HAIL OR TORNADO THREAT.

SUNDAY...
THE DRYLINE ON SUNDAY SHOULD PUSH A LITTLE FURTHER EAST...SETTING UP
MORE LIKELY NEAR OR EAST OF AMARILLO. AGAIN...1500-2500 J/KG OF
MLCAPE AND A TALLER SKINNY CAPE PROFILE SUGGEST A HIGH RISK FOR
HEAVY RAIN.

NF

.LONG TERM...SUNDAY EVENING THROUGH NEXT THURSDAY.

A FAIRLY ACTIVE PATTERN IS EXPECTED TO PERSIST THROUGH MID TO LATE
NEXT WEEK...WITH AT LEAST SOME CHANCE FOR A FEW THUNDERSTORMS
ASSOCIATED WITH THE DRYLINE EVERY AFTERNOON AND EVENING.

A SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS THE HIGH PLAINS THROUGH
MUCH OF NEXT WEEK...AS THE REGION REMAINS STATIONED BETWEEN AN UPPER
TROUGH ACROSS THE WESTERN CONUS AND AN UPPER RIDGE AXIS OVER THE
EASTERN PLAINS STATES/MS VALLEY. THIS UPPER FLOW PATTERN WILL
MAINTAIN PERSISTENT LEE SURFACE TROUGHING...AND ALSO KEEP THE
DRYLINE FROM MIXING TOO FAR EAST. THE DRYLINE WILL LIKELY MIX FROM
EASTERN NM INTO THE WESTERN PANHANDLES EACH DAY...POSSIBLY HANGING
UP IN EASTERN NM ON A COUPLE DAYS...PROVIDING A DAILY FOCUS FOR AT
LEAST A FEW STORMS TO DEVELOP. ANY WEAK SHORTWAVES EJECTING IN THE
SOUTHWEST FLOW ALOFT WILL ENHANCE STORM CHANCES ON A GIVEN DAY.
MODELS CONTINUE TO DIFFER WITH THE EVENTUAL EJECTION OF THE MAIN
WESTERN TROUGH...WITH THE GFS MORE PROGRESSIVE THAN THE ECMWF. HAVE
TRENDED MORE CLOSELY TO THE LESS PROGRESSIVE ECMWF FOR NOW. DEEP
LAYER SHEAR LOOKS TO BE MODEST ON MOST DAYS...LIKELY INCREASING
LATER IN THE WEEK WHEN THE TROUGH DOES EVENTUALLY EJECT.
HOWEVER...LOW-LEVEL MOISTURE HANGING IN EAST OF THE DRYLINE WILL
MAINTAIN SUFFICIENT INSTABILITY TO SUPPORT SOME THREAT OF A FEW
SEVERE STORMS EACH AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS WITH THESE STORMS.

TEMPERATURES WILL GENERALLY REMAIN ABOVE AVERAGE THROUGH THE PERIOD
WITH HIGHS REACHING THE MID 80S TO LOWER 90S AND LOWS IN THE MID 50S
TO UPPER 60S.

KB

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE NEXT WEEK AS RAIN CHANCES REMAIN IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  82  63  86  62 /  50  30  20  20  20
BEAVER OK                  62  84  67  91  68 /  50  30  20  20  20
BOISE CITY OK              59  83  61  91  60 /  20  30  30  20  20
BORGER TX                  64  85  65  88  65 /  50  30  20  20  20
BOYS RANCH TX              62  89  65  90  64 /  40  30  30  20  20
CANYON TX                  60  85  64  85  62 /  50  30  20  20  20
CLARENDON TX               64  80  64  83  63 /  50  30  20  20  20
DALHART TX                 60  85  61  90  59 /  20  30  30  20  20
GUYMON OK                  62  83  65  91  66 /  30  30  30  20  20
HEREFORD TX                60  86  62  85  62 /  40  30  20  20  20
LIPSCOMB TX                64  81  67  86  65 /  50  30  20  20  20
PAMPA TX                   61  81  65  85  63 /  50  30  20  20  20
SHAMROCK TX                65  82  66  84  63 /  50  30  20  20  20
WELLINGTON TX              67  83  66  85  63 /  50  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 23, 3:34 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT THU MAY 23 2013

OKZ001>003-TXZ001>020-241100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
334 PM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME STORMS COULD BE
SEVERE THROUGH THIS EVENING...MAINLY IN THE SOUTHERN TWO THIRDS OF
THE TEXAS PANHANDLE...WHERE A TORNADO WATCH IS IN EFFECT THROUGH 10
PM CDT. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL TO THE SIZE OF
SOFTBALLS...STRONG WINDS TO 80 MPH...AND HEAVY RAIN LEADING TO
LOCALIZED FLASH FLOODING. THERE IS ALSO A THREAT OF A FEW TORNADOES
MAINLY IN THE SOUTHEAST AND SOUTH CENTRAL TEXAS PANHANDLE THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST FOR MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES FRIDAY THROUGH WEDNESDAY...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS. POTENTIAL WILL EXIST FOR A FEW STRONG TO
SEVERE STORMS EACH AFTERNOON AND EVENING...WITH LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN BEING THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING ESPECIALLY
ACROSS THE SOUTHERN TWO THIRDS OF THE TEXAS PANHANDLE.

KB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:44 PM CDTSevere Thunderstorm WarningAMAMoore, Potter61 min
May 23, 5:58 PM CDTSpecial Weather StatementAMACarson32 min
May 23, 6:44 PM CDTSpecial Weather StatementAMAHutchinson46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.